Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 6, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 26, 2013, 5:25 PM CDT for Howard County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2013, 5:25 PM CDT (22:25 UTC)
- Expired
- May 26, 2013, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:40 PM CDT | FLASH FLOOD | Fayette, MO | CAR WASHED HWY 5 NEAR FAYETTE... RELAYED FROM DISPATCH |
| May 26, 6:15 PM CDT | FLASH FLOOD | Fayette, MO | STREET WASHED OUT IN FAYETTE...MULTIPLE ROADS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630
WGUS53 KEAX 262225
FFWEAX
MOC089-270130-
/O.NEW.KEAX.FF.W.0006.130526T2225Z-130527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT SUN MAY 26 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOWARD COUNTY IN CENTRAL MISSOURI...
* UNTIL 830 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL ROUNDS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING
ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FAYETTE...ARMSTRONG AND NEW FRANKLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3914 9248 3899 9260 3898 9273 3903 9291
3931 9268 3925 9243
$$
LAFLIN1 follow-up statement
439
WGUS73 KEAX 270008
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT SUN MAY 26 2013
MOC089-270130-
/O.CON.KEAX.FF.W.0006.000000T0000Z-130527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD MO-
708 PM CDT SUN MAY 26 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWARD COUNTY UNTIL 830
PM CDT...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS THE WARNED
AREA. UP TO 4 INCHES OF RAINFALL WAS REPORTED AT 7 PM IN THE FAYETTE
AREA...AND ADDITIONAL RAINFALL IS EXPECTED.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FAYETTE...ARMSTRONG AND NEW FRANKLIN.
AT LEAST ONE STREET HAS WASHED OUT...AND MULTIPLE ROADS ARE CLOSED
IN AND AROUND FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.
&&
LAT...LON 3914 9248 3899 9260 3898 9273 3903 9291
3931 9268 3925 9243
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:03 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 26, 3:03 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 303 PM CDT Sun May 26 2013 .SHORT TERM...(This Evening through Monday) Issued at 303 PM CDT SUN MAY 26 2013 Afternoon update to the forecast focuses on the convection beginning to develop across parts of central Missouri into north central and northeast Missouri. Appears that moisture transport and warm air advection ahead of a weak circulation, noted in water vapor imagery across eastern Nebraska and Kansas this afternoon, was sufficient to spark numerous thunderstorms this afternoon. Shear profiles in the near storm environment continue to be rather poor, so severe weather is not expected; though given the MUCAPE values in the vicinity of 2000 J/KG, thoughts are that collapsing storms may generate some locally gusty winds along with small hail. Storms look to be somewhat helped by diurnal trends across central Missouri, so current expectations are that what storms linger through the afternoon hours will begin to dissipate as we lose the heating of the day towards sunset. Convection remains a strong potential overnight as another convective complex is expected to develop. Operational and ensemble models continue to struggle with when and where to initiate storms in the moist lightly capped environment under the central Plains shortwave ridge, though this does imply that the environment is well primed to allow the nocturnal jet to likely spark convection across north central Kansas and southern Nebraska late tonight. Current expectations are that the late night complex will move east and then east southeast as it enters Missouri, likely riding along and to the north of the weak surface boundary analyzed from the northwest tip of Missouri into central Missouri. Should all this work out as forecast, expect storms to drag a foot through far northern Missouri around sunrise Monday morning. This will likely result in lingering stormy activity across north central and northeast Missouri through the morning hours of Monday. Have opted to keep chance POPs near the Iowa border through the daylight hours of Monday, though expectations are that focus for any redeveloping convection Monday will be in the afternoon hours across Iowa. .LONG TERM...(Monday Night through Sunday) Issued at 303 PM CDT SUN MAY 26 2013 Tuesday through Wednesday...The pattern at the beginning of the mid-range period will be characterized by broad southwesterly flow across the Plains into the Missouri Valley, downstream of a negatively-tilted trough across the Rockies. At the surface, a dry-line will be located west over western/central Kansas with a warm front over northern Nebraska/Iowa. Embedded shortwave troughs within the flow aloft will help initiate convection during the afternoon hours along the aforementioned surface boundaries, including the possibility of any residual outflow boundaries within the warm sector. The most likely scenario is for convection to initially develop and mature outside of the CWA and gradually move east or northeastward during the evening/overnight. Thunderstorms are most likely Tuesday night across northwest Missouri, where a few strong or severe storms are possible. The upper trough ejects into the Plains on Wednesday, with much of the flow meridional. The locations of the surface boundaries on Tuesday make little progression by Wednesday, with the exception of the warm front lifting further to the north. Therefore a similar convective evolution and its impact/timing to the CWA is anticipated on Wednesday into Wed night, with the aid of a strong LLJ helping to maintain some degree of nocturnal convection that would eventually affect portions of the CWA late. Thursday through Sunday...Models begin to diverge on the specific evolution of the large-scale trough over the western/central CONUS by the end of the work week. The general theme suggests the slow approach of a cold front Thursday and Friday, owing to continued probabilities of convection. Moderate shear and instability still look to be juxtaposed ahead of the cold front, suggesting the possibility of organized storm modes and subsequent strong/severe weather threat. Models continue to diverge on the progress of the cold front by the weekend, and these details are challenging to determine at this range based on the dependency of reinforcing cold pools from convection and uncertainty in the overall pattern, and therefore lends a highly uncertain forecast for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1240 PM CDT SUN MAY 26 2013 Low confidence forecast. Still some potential for pop-up storms this afternoon across northern Missouri, but think that activity should be farther north than the terminals for the rest of the daylight hours. However, this will require close watching through the afternoon. Otherwise, thoughts are that a convective system might once again start across Nebraska later tonight, only to shift east-southeast through the early morning hours of Monday, possibly bringing convection to the KSTJ terminal. Have only included VCTS for the KC terminals as the preferred track for early morning convection looks to take the storms north of the city. Low clouds, oscillating between MVFR and VFR, will likely stick around through the rest of the day before fading for a time this evening. Marginally low clouds, VFR, may return again in the morning as the convective activity slides by to the north. These clouds might return in the MVFR range, but will let later TAF updates adjust as needed owing to low confidence. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Cutter LONG TERM...Blair AVIATION...Cutter
Hazardous weather outlook, May 26, 1:05 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT SUN MAY 26 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271230- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 105 PM CDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY REDEVELOP OVER FAR NORTHWEST AND AND NORTH CENTRAL MISSOURI THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS MAY DEVELOP OVER THE WESTERN PLAINS THIS EVENING AND TRACK TOWARDS THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS MAY BE CAPABLE OF MARGINALLY SEVERE HAIL AND GUSTY WINDS TOWARDS DAYBREAK MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL INCREASE LATE MONDAY AFTERNOON AND MONDAY NIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE MONDAY NIGHT AS THUNDERSTORMS MOVE EAST OUT OF KANSAS AND NEBRASKA THROUGH FAR NORTHWEST MISSOURI AND ADJACENT AREAS OF NORTHEAST KANSAS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS ALONG WITH LARGE HAIL. THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THURSDAY AND MAY LINGER INTO SATURDAY. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE NECESSARY MONDAY. CUTTER
In the hours before
Special weather statement, May 26, 4:12 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT SUN MAY 26 2013
MOZ040-262145-
HOWARD MO-
412 PM CDT SUN MAY 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
445 PM CDT...
AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN HOWARD COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3911 9250 3906 9268 3912 9275 3930 9263
3925 9243
TIME...MOT...LOC 2112Z 230DEG 15KT 3915 9262
LAFLINSpecial weather statement, May 26, 5:05 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT SUN MAY 26 2013
MOZ040-262230-
HOWARD MO-
505 PM CDT SUN MAY 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR HOWARD COUNTY UNTIL 530 PM CDT...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW FRANKLIN...OR 7 MILES NORTHWEST OF
BOONVILLE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTE AND ARMSTRONG.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 3912 9249 3898 9272 3898 9274 3897 9276
3898 9285 3900 9287 3902 9288 3902 9289
3905 9293 3932 9271 3925 9243
TIME...MOT...LOC 2205Z 229DEG 19KT 3906 9279
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:12 PM CDT | Special Weather Statement | EAX | Howard | 33 min |
| May 26, 5:05 PM CDT | Special Weather Statement | EAX | Howard | 25 min |
| May 26, 6:06 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 24 min |
| May 26, 6:34 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 26 min |
| May 26, 6:58 PM CDT | River Flood Warning | EAX | Howard | 40 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.